Acne is often present. Acne conglobata is a particularly severe form of acne that can develop during steroid abuse or even after the drug has been discontinued. Infections are a common side effect of steroid abuse because of needle sharing and unsanitary techniques used when injecting the drugs into the skin. These are similar risks to IV drug abusers with increased potential to acquire blood-borne infections such as hepatitis and HIV/AIDS . Skin abscesses may occur at injection sites and may spread to other organs of the body. Endocarditis or an infection of the heart valves is not uncommon.
On top of increasing the production of sebum, steroids may also accelerate the growth of the acne causing bacteria, Propionibacterium acnes , adding to the acne’s severity. It’s advised that the best way to treat steroid-induced acne is to stop taking steroids, but this isn’t always possible. While often associated with body builders, steroids are used for a variety of ailments , such as arthritis, asthma, and severe allergic reactions. In times when you’re unable to stop taking steroids, it’s important to consult your doctor or dermatologist.